Skip to Main content Skip to Navigation
Journal articles

Non-conventional ergodic averages and nilmanifolds

Abstract : We study the $L^2$-convergence of two types of ergodic averages. The first is the average of a product of functions evaluated at return times along arithmetic progressions, such as the expressions appearing in Furstenberg's proof of Szemer\'edi's Theorem. The second average is taken along cubes whose sizes tend to $+\infty$. For each average, we show that it is sufficient to prove the convergence for special systems, the \emph{characteristic factors}. We build these factors in a general way, independent of the type of the average. To each of these factors we associate a natural group of transformations and give them the structure of a nilmanifold. From the second convergence result we derive a combinatorial interpretation for the arithmetic structure inside a set of integers of positive upper density.
Document type :
Journal articles
Complete list of metadata
Contributor : Bernard Host Connect in order to contact the contributor
Submitted on : Wednesday, February 3, 2016 - 7:41:24 PM
Last modification on : Saturday, January 15, 2022 - 4:17:47 AM


  • HAL Id : hal-01267075, version 1



Bernard Host, Bryna Kra. Non-conventional ergodic averages and nilmanifolds. Annals of Mathematics, Princeton University, Department of Mathematics, 2005, 161 (2), pp.397-488. ⟨hal-01267075⟩



Record views